Illinois, 2009Tornado and Hail in Illinois, August 19, 2009
August 19, 2009 · NWS LSX · 13 events in 6 counties and zones
An upper level system moved northeast through the region, triggering showers and thunderstorms. Some of the storms produced large hail, damaging winds and tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level system moved northeast through the region, triggering showers and thunderstorms. Some of the storms produced large hail, damaging winds and tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 19, 11:10 AM CST, 40 minutes earlier.
Area forecast discussion, Aug 19, 11:10 AM CST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1210 PM CDT WED AUG 19 2009
.UPDATE...
/1204 PM CDT WED AUG 19 2009/
WHILE WAA-INDUCED SHWRS AND EMBEDED TSRA CENTERED OVER SE KS AND
SW MO CONTINUES TO SPREAD NE IT IS ALSO WEAKENING WITH TIME. SO
ALTHOUGH IM NOT CERTAIN HOW MUCH OF THIS ACTIVITY WILL REACH OUR
AREA...LOOKING FOR CONVECTION TO INCREASE IN COVERAGE DURING THE
AFTERNOON ALONG AND E OF MCV AND SWD EXTENDING SHORTWAVE...OR
ESSENTIALLY ALONG AND EAST OF BAND OF STORMS THAT STRETCH FROM NE
MO TO JUST E OF COU AT 17Z. HAVE GONE WITH COVERAGE TERMINOLOGY
FOR THE AFTERNOON HOURS. ALS MADE A SLIGHT TWEEK IN TEMPS...DOWN A
DEGREE OR TWO IN OUR NW AREAS AND UP A CPL DEGREES IN THE SE PART
OF THE FA. NO CHANGES MADE TO TONIGHT...BUT WE ARE CONTEMPLATING
FLASH FLOOD WATCH IN SOME AREAS TONIGHT WHICH WOULD GO OUT WITH
THE AFTERNOON FORECAST PACKAGE. WILL BE COORDINATING AREA AND
TIMING WITH SURROUNDING WFOS OVER THE NEXT FEW HOURS.
TRUETT
&&
.DISCUSSION...
/426 AM CDT WED AUG 19 2009/
BAND OF SHRA AND A FEW TSRA EXTDG FM NR VIH NE THRU STL TO 3LF AND
SLO IS SHIFTING SLOWLY N-NEWD. THIS SHRA/TSRA ACTIVITY APRS TO BE
JUST N OF A WEAK AND DIFFUSE STNRY FNT EXTDG ACRS SERN MO AND SRN
IL AND AHD OF A WKNG MCV. NRN MCS OVER NERN KS APRS TO BE WKNG ON
THE IR SATELLITE LOOP BUT THE SRN MCS OVER SERN KS INTO NERN OK
STILL LOOKS RELATIVELY STG. WHILE MUCH OF THIS CONVECTIVE ACTIVITY
MAY WKN BFR GETTING INTO THE WRN PTN OF THE CWA LTR THIS MRNG IT
WILL LIKELY LAY OUT A TSRA OUTFLOW BNDRY WHICH WILL HELP TO
INITIATE AND FOCUS NEW CONVECTIVE DEVELOPMENT THIS AFTN. THE NCEP
4 KM WRF MDL BRINGS A NRLY N-S BAND OF CONVECTION THRU THE CWA
THIS AFTN. THE OPERATIONAL MDLS PLACE THE GREATEST QPF OVER THE
NRN AND WRN PTN OF THE CWA MAINLY THIS AFTN. THIS PREFERENCE FOR
THE NRN PTN OF THE CWA TDA IS LIKELY DUE TO THE SHRTWV TROF WHICH
WILL BE MOVG E-NEWD THRU NRN MO AND IA TDA. THERE MAY BE A SHORT
BREAK IN CONVECTIVE ACTIVITY DURING THE EVNG BUT ANOTHER BAND OF
CONVECTION IS EXPECTED LT TGT AND THU MRNG AS A MID-UPR LVL TROF
DPNS OVER THE NRN PLAINS SENDING A CDFNT SEWD THRU THE CWA LT TGT
AND THU MRNG. THE NAM MDL DEPICTS STG UPR LVL DIVERGENCE OVER THE
AREA TGT AND THU MRNG AHD OF THE UPR LVL TROF. SHOULD BE ENOUGH
INSTABILITY AND LOW-MID LVL SHEAR FOR A SQUALL LINE OR QUASI
LINEAR MCS LT TGT AND THU MRNG AHD OF THE CDFNT. MUCH OF THE
CONVECTION MAY SHIFT E-SE OF THE CWA THU AFTN AS A DRY SLOT MOVES
NEWD THRU THE CWA S OF THE MID-UPR LVL LOW MOVG INTO THE GRT LKS
REGION...ALTHOUGH THERE MAY STILL BE SHRA/TSRA OVER THE SRN AND
ERN PTN OF THE CWA...MAINLY S AND E OF STL. THE THREAT FOR
CONVECTION SHOULD END OVER MOST OF THE AREA BY THU NGT AS COOLER
AND DRIER AIR FILTERS INTO THE REGION BHND THE CDFNT/850 MB
TROF...BUT CLOUD CVR MAY CONT WITH CYCLONIC FLOW OVER THE AREA
AND SHRTWVS CONT TO ROTATE THRU MO IL S OF THE MID-UPR LVL LOW.
WILL FCST LOW TEMPS THU NGT BLW PERSISTENCE AND BLW SEASONAL
NORMALS WITH THE MDLS ADVCTG THE 12 DGR C 850 MB ISOTHERM DROPPING
SEWD TO STL BY 12Z FRI. WILL FCST A SLIGHT CHC OF SHOWERS OVER THE
NRN AND ERN PTN OF THE CWA ON FRI WITH SHRTWVS CONTG TO DROP SEWD
THRU NRN MO AND CNTRL IL. FRI NGT WILL LIKELY BE THE COLDEST NGT
WITH A CLRG SKY AND WITH THE MDLS FCSTG 850 MB TEMPS OF ONLY 8-10
DGRS C OVER STL AT 12Z SAT. DRY WX IS FCST FOR THE WKND AS A LARGE
SFC RDG MOVES SLOWLY SEWD THRU THE REGION.
GKS
&&
.AVIATION...
/634 AM CDT WED AUG 19 2009/
FOR THE 12Z TAFS...
MVFR-IFR CONDITIONS WILL PLAGUE KSTL-KSUS THRU ERLY TAF PD WITH
SHRA ACTIVITY. ANTICIPATE VSBYS TO IMPROVE BY 14Z. MEANWHILE A
LINE OF STORMS STRETCHING FROM KNVD TO JUST SOUTH OF KTOP MOVING
NEWD AT ROUGHLY 40 MPH WILL IMPACT KCOU AND KUIN AT 14Z AND
16Z RESPECTIVELY. HAVE TEMPO TS FOR KCOU AND WILL WATCH KUIN CLOSELY.
FOR REMAINDER OF TAF PD VFR CONDITIONS TO PREVAIL AS A WARM AND
MOIST AIRMASS WILL ADVECT NWD OVER TERMINALS. FEEL CLDS WILL LIMIT
TS POTENTIAL BUT WILL NEED TO MONITOR THE SITUATION AND AMEND AS
NECESSARY SHUD TSRA DEVELOP. A COLD FRNT WILL PRESS SEWD THRU BI-
STATE RGN THIS EVNG AND INTO THURS ACTING AS A TRIGGER FOR
POTENTIALLY STRONG TSRA. HAVE GONE AHEAD WITH A FIRST GUESS OF A
POTENTIAL WINDOW OF CONVECTIVE WX VIA TEMPO GROUPS.
SIPPRELL
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Aug 19, 4:51 AM CST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
551 AM CDT WED AUG 19 2009
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201100-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
551 AM CDT WED AUG 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT AS A COLD FRONT APPROACHES THE REGION. A FEW STORMS MAY BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS AS WELL AS VERY
HEAVY RAINFALL...MAINLY NORTH AND WEST OF ST LOUIS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH AND EAST OF
ST LOUIS ON THURSDAY AS A COLD FRONT MOVES SOUTHEASTWARD THROUGH
THE AREA. THUNDERSTORMS ARE EXPECTED ALONG AND JUST AHEAD OF THIS
FRONT. A FEW STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS
AND LARGE HAIL AS WELL AS VERY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. SPOTTERS
ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
GKS
In the hours before
Special weather statement, Aug 19, 10:46 AM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1146 AM CDT WED AUG 19 2009
MOZ018-019-026-027-034-035-191730-
KNOX MO-LEWIS MO-MARION MO-MONROE MO-RALLS MO-SHELBY MO-
1146 AM CDT WED AUG 19 2009
...SIGNIFICANT WEATHER ADVISORY FOR KNOX...LEWIS...SHELBY...MARION...
NORTHWESTERN RALLS AND NORTHEASTERN MONROE COUNTIES UNTIL 1230 PM
CDT...
AT 1145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF
ATLANTA TO CENTER...AND MOVING NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
MONROE CITY...
EDINA...
HANNIBAL...
PALMYRA...
CANTON...
CENTER...
SHELBYVILLE...
EMDEN...
WARREN...
SPAULDING...
PLEVNA...
NEW LONDON...
RENSSELAER...
PHILADELPHIA...
KNOX CITY...
STEFFENVILLE...
LA BELLE...
COLONY...
LEWISTOWN...
EWING...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TRUETT
Special weather statement, Aug 19, 11:25 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1225 PM CDT WED AUG 19 2009
ILZ095>097-MOZ035-036-191815-
ADAMS IL-BROWN IL-PIKE MO-PIKE IL-RALLS MO-
1225 PM CDT WED AUG 19 2009
...SIGNIFICANT WEATHER ADVISORY FOR ADAMS...BROWN AND PIKE COUNTIES
IN WEST CENTRAL ILLINOIS...AND RALLS AND NORTHWESTERN PIKE COUNTIES
IN NORTHEAST MISSOURI...UNTIL 115 PM CDT...
AT 1223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF LA
GRANGE TO 6 MILES NORTHWEST OF VANDALIA...AND MOVING EAST-NORTHEAST
AT 40 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
QUINCY...
LOUISIANA...
PITTSFIELD...
CENTER...
SPAULDING...
NEW LONDON...
FRANKFORD...
FALL CREEK...
MENDON...
PAYSON...
CAMP POINT...
BARRY...
PIKE...
GOLDEN...
BEVERLY...
ATLAS...
CLAYTON...
PLEASANT HILL...
BUCKHORN...
MOUNT STERLING...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TRUETT
Local storm report, Aug 19, 11:42 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1242 PM CDT WED AUG 19 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND DMG CENTER 39.51N 91.53W
08/19/2009 RALLS MO TRAINED SPOTTER
SEVERAL TREE LIMBS AROUND 3 INCHES IN DIAMETER WERE
BLOWN DOWN
&&
EVENT NUMBER LSX0900089
JPEvent by event
7 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Adams
- When
- August 19, 11:50 AM CST
- Where
- Adams County, 3.9 mi NNW of Liberty
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.919, -91.136
Thunderstorm winds tore off part of the roof of a business's machine shed about 3 miles southeast of Quincy Regional Airport and threw the debris several hundred feet across Illinois Route 104.
Thunderstorm Wind, Adams
- When
- August 19, 12:10 PM CST
- Where
- Adams County, 2 mi SW of Clayton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.010, -90.977
Thunderstorm winds blew part of a machine shed roof off.
Tornado, Greene
- When
- August 19, 1:10 PM CST to 1:14 PM CST
- Where
- Greene County, 1.2 mi NW of Barrow to 1.45 mi N of Barrow
- Rating
- EF0
- Path length
- 1.07 mi
- Path width
- 100 yd
- Continued into
- Scott, Il (ILX)
- Reported by
- NWS Storm Survey
- Coordinates
- 39.511, -90.417
A tornado touched down just north of Barrow near Illinois Route 106 and travelled to the northeast crossing County Line Road east of the railroad tracks into Scott County (WFO Lincoln's CWA). Damage was confined to trees and rated EF0 on the Enhanced Fujita scale.
Thunderstorm Wind, Macoupin
- When
- August 19, 2:25 PM CST
- Where
- Macoupin County, Girard
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 39.450, -89.780
Numerous large tree limbs and power lines were blown down throughout town.
Thunderstorm Wind, Montgomery
- When
- August 19, 3:12 PM CST
- Where
- Montgomery County, 1.05 mi NW of Hillsboro
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.161, -89.493
Thunderstorm winds blew down numerous large tree limbs and a 30 inch diameter oak tree was snapped off near the base.
Hail, Bond
- When
- August 19, 3:52 PM CST
- Where
- Bond County, 3.3 mi SW of Durley
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 38.892, -89.408
Hail fell througout Greenville.
Thunderstorm Wind, Bond
- When
- August 19, 3:53 PM CST to 4:00 PM CST
- Where
- Bond County, 3.23 mi SW of Durley to 1.98 mi SSW of Durley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.894, -89.408
Numerous trees and power lines were blown down through out Greenville. A two foot diameter tree was snapped off and landed on Illinois Route 140 on the east side of town. Also, one tree fell onto a house causing minor roof damage and another tree fell onto a unoccupied car damaging it.
Hail, Bond
- When
- August 19, 3:55 PM CST
- Where
- Bond County, 1.98 mi S of Durley
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 38.902, -89.377
Golfball sized hail was reported on the east side of Greenville at the golf course.
Hail, Bond
- When
- August 19, 4:04 PM CST
- Where
- Bond County, 1 mi N of Smithboro
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.914, -89.330
Thunderstorm Wind, Bond
- When
- August 19, 4:04 PM CST
- Where
- Bond County, 0.61 mi WSW of Smithboro to 1 mi N of Smithboro
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.896, -89.340
Several large tree limbs, trees and power lines were blown down. One tree fell on a house in town causing minor roof damage.
Hail, Fayette
- When
- August 19, 4:33 PM CST
- Where
- Fayette County, Vandalia
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.970, -89.100
Thunderstorm Wind, Fayette
- When
- August 19, 4:35 PM CST to 4:40 PM CST
- Where
- Fayette County, Vandalia to 1.39 mi SE of Vandalia
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 38.970, -89.100
National Weather Service personnel did a survey of the damage in the Vandalia area and determined that it was straight line wind damage. Numerous large tree limbs, trees and power lines were blown down. Overall the damage was produced by 50 to 60 mph winds. However, there were two areas of damage that suggested slightly higher wind speeds. One area was a corn field about a mile west of the U.S. Highway 40-Interstate 70 interchange that was completely flattened. The other area of slightly higher winds was over southern sections of Vandalia. Tree damage here was a bit more extensive and two large trees were totally uprooted by the winds. There was also some minor damage to two metal roofs in the area.
Hail, Fayette
- When
- August 19, 5:35 PM CST to 5:37 PM CST
- Where
- Fayette County, 1.91 mi SE of Ramsey to 3.32 mi SSE of Ramsey
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.128, -89.098
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, August 19 to 20, 200922 injured · $25 million · EF3 · 37 events
- Damaging Winds in Vermont, August 19, 20092 deaths · $2,000 · 50 kt wind · 2 events
- Tornado in Indiana, August 19, 2009$1.5 million · EF2 · 1 event
- Tornadoes and Damaging Winds in Minnesota, August 19, 2009$900,000 · EF1 · 10 events
- Flash Flooding and Hail in Kansas, August 19 to 20, 2009$650,000 · 1.75 in hail · 29 events
- Tornadoes and Flood in Illinois, August 19, 2009$215,000 · EF1 · 10 events
- Tornadoes and Damaging Winds in Iowa, August 19, 2009$180,000 · EF1 · 4 events
- Flash Flooding and Hail in Oklahoma, August 19 to 20, 2009$142,000 · 2 in hail · 27 events
- Tornado and Flash Flood in Missouri, August 19, 20091 injured · $28,000 · EF1 · 23 events
- Tornadoes and Heavy Rain in Iowa, August 19, 2009$139,000 · EF0 · 7 events
- Damaging Winds in Indiana, August 19, 2009$115,000 · 60 kt wind · 8 events
- Damaging Winds and Lightning Strike in Indiana, August 19, 20091 injured · $44,000 · 57 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188835, 188836, 188897, 188846, 188847, 188850, 188855, 188852, 188856, 188857, 188864, 188893, 188894.